When a sudden illness strikes or someone is in severe pain, it can be difficult to stay completely organized during the transition from home to hospital or the reverse. The result can be life-threatening medication interactions when new and old medicines are combined improperly.“We have had patients readmitted because of miscommunication about their medications,” said David Craig, PharmD and Pharmacist Lead for the Moffitt Cancer Center in Tampa, Fla. “It’s a big issue as people transition from in patient to out patient or just transition within the hospital.”
What's Wrong? The Joint Commission, an independent nonprofit organization that accredits and certifies more than 19,000 health care organizations and programs in the United States, estimates that more than 76 million Americans suffer from pain. This pain can be chronic or acute, such as post-surgical pain. As doctors and pharmacists address pain management, crucial information can fall between the cracks for those who are seeking relief and need hospital discharge services.“We see people coming to us who have mismanaged their medicine and become toxic or worse,” said Carol Sampaio, RN.Ms. Sampaio said that people can have allergic reactions to medications,the incorrect dosage of medications and bad medication interaction. “We want one plus one to equal two, not three or four or five,” she said.Medication management, one of the services available with in-home care services, can help patients avoid things like insulin shock, breathing difficulties, and other reactions to medication mix-ups. These specialists can come to the home and organize medications as well as help create medication lists for optimum home health.“We can manage their medications at home and that can keep them out of the hospital or the nursing home,” said Ms. Sampaio.
Why the Mix Up?According to Mr. Craig and other experts, several problems can occur as people try to self-manage their medications:First: It is easy to become confused over brand names and generic names, leaving patients in the dark as to whether they are taking a double dose of the same medicine or adding a new medicine.Second: Patients might know which medicines they already have at home, but cannot remember how much is left and therefore will be prescribed too much or not enough of a new medicine. This can lead to “double-dipping” with a patient combining two or more pain relievers or other medicines.Third: People may not remember where their medicines are and therefore not be able to provide doctors or pharmacists with an accurate list or history of their medications.Mr. Craig said that privacy laws prevent the various entities (different doctor specialists) from being able to communicate instantly about a patient’s medication history. “There are safety concerns,” he said. Mr. Craig along with the Joint Commission recommends that patients create a medication list.A professionally-trained caregiver can provide assistance in cataloguing all of the necessary medicines—including both prescription and over-the-counter drugs—which should also include vitamins, natural remedies and many other supplements. Having a list like this to provide doctors and pharmacists can help ensure that new medications will be safe.“We can help clients manage how they administer their medications,” said Ms. Sampaio. “We can go in and help people organize their pill boxes so that they can take their medicines when they are supposed to.”
It’s winter and time to be reflective as well as festive, and we’ve got the social media posts for all those feelings—joy, being cozy, celebratory and more. Download these social media posts today and share with your friends and family.
The holidays are all about family and friends, but when it’s not possible to gather together in person it’s time to get creative and look at things from a different perspective. Senior care holiday tips.
While certainly everyone needs to be on the lookout for flu symptoms during the fall and winter months, those who provide elder care and other types of caregiving need to be especially vigilant.